Alert archive / Oklahoma / Flash Flood Warnings in 2016
Flash Flood Warning 123, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 4, 2016, 10:38 PM CDT for Garfield County, Noble County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2016, 10:38 PM CDT (03:38 UTC)
- Expired
- Oct 5, 2016, 2:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, OK, Noble County, OK
The radar
The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1817 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 14.8
The text
As transmitted.
535 WGUS54 KOUN 050338 FFWOUN OKC047-103-050730- /O.NEW.KOUN.FF.W.0123.161005T0338Z-161005T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1038 PM CDT TUE OCT 4 2016 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL NOBLE COUNTY IN NORTHERN OKLAHOMA... SOUTHEASTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA... * UNTIL 230 AM CDT * AT 1037 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS OCCURRING OR IS IMMINENT. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GARBER...COVINGTON...MARSHALL...FAIRMONT...DOUGLAS...BISON... LUCIEN AND HAYWARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3637 9727 3616 9762 3617 9802 3649 9755 $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:23 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 4, 6:23 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Norman OK 623 PM CDT TUE OCT 4 2016 .DISCUSSION... The 00Z aviation discussion follows.... && .AVIATION... Isolated strong/severe TSRA will continue until a few hours after sunset--mainly over north-central Oklahoma. Winds west of a dryline (located approximately KAVK-KCSM-KHBR-KLTS-F05 at 2300Z) will become generally light and variable after sunset. Elsewhere, 10-15 kt winds from the S-SE will continue through the period. Winds should be somewhat lighter on Wednesday. There will be another chance of TSRA tomorrow afternoon and evening (mainly in the general vicinity of I-44), but chances are currently too low to include in the TAFs. CmS && .PREV DISCUSSION... /issued 310 PM CDT TUE OCT 4 2016/ DISCUSSION... Isolated severe thunderstorms may develop along the dryline late this afternoon. Various convective-allowing models (HRRR/HRRRX/4KM NAM) are persistent in discrete supercells developing across southwest Oklahoma and moving northeastward into central Oklahoma. Analysis of the HRRR indicates localized backing/increased convergence along a dryline bulge could be a factor for convective iniation in the models. Visible satellite imagery indicates a possible perturbation/ascent across western north Texas/southwest Oklahoma which might be aiding in pressure falls/localized backing. There is some evidence of this perturbation on the 700 mb flow. Vertical wind shear will be more than sufficient for supercells with potential for large hail and damaging wind gusts. By around 00Z, low- level (0-1 km) vertical wind shear (~20 knots), MLLCLs (<1 km), and critical angles (~90 degrees) will result in sufficient environment for potential tornadogenesis with any supercells. Tomorrow, at least isolated showers/storms will be possible with a moist, conditionally unstable airmass still in place. Coverage/confidence for storms is low with no significant forcing. Coverage may increase overnight as isentropic ascent increases. By late Thursday into Thursday night, a seasonably strong cold front will progress from northwest to southeast across Oklahoma/western north Texas. Severe weather will be possible; however, because of linear forcing along the cold front, the primary hazards will be gusty winds and locally heavy rainfall. Lingering showers/storms will be possible Friday morning across southern Oklahoma/western north Texas. Much drier/cooler air is expected in the front's wake on Friday and Saturday. Many locations will drop into the 40Fs by Saturday morning, and with dew points dropping into the 30Fs and light winds, some locations across northwest Oklahoma may drop into the upper 30Fs. By Sunday, a shortwave trough may increase the chance of showers, especially northwest Oklahoma. The forecast becomes more uncertain beyond Sunday as the GFS and ECMWF become somewhat out of phase across the Southern Plains. However, a general pattern of quasi- zonal flow with embedded shortwaves suggests seasonable temperatures with at least a low chance of rain. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 88 69 87 / 40 10 30 30 Hobart OK 57 88 68 87 / 10 10 20 30 Wichita Falls TX 67 92 69 90 / 20 10 30 20 Gage OK 49 86 58 87 / 0 0 10 30 Ponca City OK 63 89 69 87 / 60 10 40 40 Durant OK 71 89 69 88 / 20 10 20 10 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 11/23/23
Hazardous weather outlook, Oct 4, 5:14 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 514 PM CDT TUE OCT 4 2016 OKZ004>048-050>052-TXZ083>090-051200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 514 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL OKLAHOMA TONIGHT. LOCATION... THE SLIGHT RISK COVERS LOCATIONS THAT ARE ENCOMPASSED BY A LINE EXTENDING FROM CHEROKEE... TO EL RENO... TO CHICKASHA... TO ADA. THIS INCLUDES THE OKC METRO. TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM THROUGH 3 AM. IMPACTS... THE MAIN IMPACTS WILL HAIL TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS TO 70 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. DISCUSSION... ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT... MAINLY ALONG AND EAST OF I-35. A BROKEN LINE OF STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS WILL REMAIN POSSIBLE ACROSS NORTHERN INTO CENTRAL OKLAHOMA OVERNIGHT. .SPOTTER AND EMERGENCY MANAGEMENT INFORMATION STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... .THUNDERSTORMS... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE ACROSS NORTHERN AND CENTRAL OKLAHOMA. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS AT LEAST PART OF THE AREA THROUGH SUNDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Oct 4, 9:59 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT TUE OCT 4 2016
OKZ028-029-050330-
MCCLAIN OK-CLEVELAND OK-
959 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCCLAIN AND EASTERN
CLEVELAND COUNTIES UNTIL 1030 PM CDT...
AT 958 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WASHINGTON...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3498 9750 3509 9759 3531 9730 3516 9714
3509 9714
TIME...MOT...LOC 0258Z 235DEG 23KT 3507 9749
..SPEG.Local storm report, Oct 4, 10:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1004 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL N LUTHER 35.66N 97.19W
10/04/2016 E1.75 INCH OKLAHOMA OK FIRE DEPT/RESCUE
AT COFFEE CREEK RD. RELAYED BY EM
&&
JPIKELocal storm report, Oct 4, 10:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL 3 NW LUTHER 35.69N 97.23W
10/04/2016 E1.75 INCH OKLAHOMA OK FIRE DEPT/RESCUE
AT COFFEE CREEK RD. RELAYED BY EM
&&
JPIKELocal storm report, Oct 4, 10:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1011 PM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 6 W MEEKER 35.50N 97.00W
10/04/2016 E1.00 INCH LINCOLN OK EMERGENCY MNGR
IN JACKTOWN.
&&
JPIKESpecial weather statement, Oct 4, 10:19 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1019 PM CDT TUE OCT 4 2016
OKZ013-050345-
NOBLE OK-
1019 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NOBLE COUNTY UNTIL 1045 PM CDT...
AT 1016 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 5 MILES SOUTH OF KAW CITY TO 3 MILES NORTHWEST OF
PERRY...MOVING EAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
PERRY...MORRISON...RED ROCK AND SOONER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3658 9689 3655 9690 3655 9693 3653 9699
3651 9701 3651 9703 3633 9703 3633 9692
3625 9693 3623 9742 3635 9746 3659 9706
3658 9700 3660 9691
TIME...MOT...LOC 0316Z 278DEG 14KT 3669 9687 3634 9732
MAHALESpecial weather statement, Oct 4, 10:26 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT TUE OCT 4 2016
OKZ027-028-040-050400-
GRADY OK-MCCLAIN OK-GARVIN OK-
1026 PM CDT TUE OCT 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY...SOUTHWESTERN
MCCLAIN AND NORTHWESTERN GARVIN COUNTIES UNTIL 1100 PM CDT...
AT 1024 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR LINDSAY AND
6 MILES SOUTH OF BRADLEY...MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3494 9733 3505 9739 3505 9756 3477 9778
3471 9758
TIME...MOT...LOC 0324Z 220DEG 30KT 3481 9761 3479 9770
..SPEG.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:08 PM CDT | Special Weather Statement | OUN | Garfield | 52 min |
| Oct 4, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 47 min |
| Oct 4, 7:27 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 48 min |
| Oct 4, 7:35 PM CDT | Flash Flood Warning | OUN | Grant | 3 hr |
| Oct 4, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 48 min |
| Oct 4, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 50 min |
| Oct 4, 7:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 49 min |
| Oct 4, 8:02 PM CDT | Areal Flood Advisory | OUN | Garfield, Major | 3 hr |
| Oct 4, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 21 min |
| Oct 4, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 69 min |
| Oct 4, 8:23 PM CDT | Areal Flood Advisory | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 3 hr |
| Oct 4, 8:37 PM CDT | Flash Flood Warning | OUN | Garfield, Major | 38 min |
| Oct 4, 8:44 PM CDT | Areal Flood Advisory | OUN | Garfield, Grant, Kay, Noble | 2 hr |
| Oct 4, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 46 min |
| Oct 4, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Oklahoma | 45 min |
| Oct 4, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 38 min |
| Oct 4, 9:07 PM CDT | Flash Flood Warning | OUN | Garfield, Major | 83 min |
| Oct 4, 9:29 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 46 min |
| Oct 4, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Oct 4, 9:31 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 44 min |
| Oct 4, 9:33 PM CDT | Special Weather Statement | OUN | Kay | 27 min |
| Oct 4, 9:47 PM CDT | Special Weather Statement | OUN | Garvin | 28 min |
| Oct 4, 9:59 PM CDT | Special Weather Statement | OUN | Cleveland, McClain | 31 min |
| Oct 4, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 48 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 46 min |
| Oct 4, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
| Oct 4, 10:18 PM CDT | Areal Flood Warning | OUN | Grant, Kay | 3 hr |
| Oct 4, 10:19 PM CDT | Special Weather Statement | OUN | Noble | 26 min |
| Oct 4, 10:26 PM CDT | Special Weather Statement | OUN | McClain | 34 min |
| Oct 4, 10:30 PM CDT | Areal Flood Warning | OUN | Garfield, Major | 6 hr |
| Oct 4, 10:49 PM CDT | Areal Flood Advisory | OUN | Garfield, Noble | 3 hr |
| Oct 4, 11:01 PM CDT | Special Weather Statement | OUN | Noble | 29 min |
| Oct 4, 11:06 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 39 min |
| Oct 4, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 52 min |
| Oct 4, 11:27 PM CDT | Areal Flood Advisory | OUN | Lincoln, Pottawatomie, Seminole | 3 hr |
| Oct 4, 11:32 PM CDT | Special Weather Statement | OUN | Noble | 43 min |
| Oct 4, 11:43 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 47 min |
| Oct 5, 12:02 AM CDT | Special Weather Statement | OUN | Okfuskee | 28 min |
| Oct 5, 12:12 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 50 min |
| Oct 5, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 62 min |
| Oct 5, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
Nearby
Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.